Please confirm that your email address is correct, so you can successfully receive this alert.
SIR: Reboxetine, a norepinephrine reuptake inhibitor, is a potent antidepressant for patients with major depressive disorder or dysthymia.1 Borderline patients do not only show symptoms such as self-mutilation, suicidality, dissociative symptoms, aversive tension and instability of mood but also very often depressive symptoms which require a psychopharmacological treatment. Here we report the clinical observation in two patients that the use of reboxetine as an antidepressant in borderline patients does provoke an increase in borderline symptoms such as dissociative symptoms, aversive tension and irritability.
Ms. A. is a 23-year-old female with the diagnosis of dysthymia who was admitted because of acute suicidality. The diagnoses made over the past few years were borderline personality disorder, cannabis and alcohol abuse, panic disorder with agoraphobia and anorexia nervosa. Her major complaints were affective lability, depersonalisation and concentration difficulties. Self-injuries have occurred for about 7 years, her childhood history was remarkable for sexual abuse by her father. Because of insufficient efficacy and sedation as a side effect the premedication with mirtazapine 30 mg daily was switched to reboxetine, because she refused to take an SSRI. Already with reboxetine 4 mg daily she suffered from severe irritability and aversive tension with increased suicidality and dissociative symptoms, which could also be translated into a visual analogue scale. Three days after discontinuation the symptoms completely remitted.
Ms. B. is a 32-year-old female with the diagnosis of a major depressive episode (HDRS-17 of 17 at admission). Her major complaint was sadness and feelings of guilt with insomnia. She was treated with quetiapine (200 mg daily) because of its sedating effects and because of galactorrhea associated with amisulpride intake before. Moreover, she suggested the substitution of venlafaxine, which had caused significant weight gain of about 5 kg in 4 weeks. Therefore, reboxetine was initiated, and increased from 2 to 6 mg daily over 3 days. With this dosage she developed severe affective lability and impulsivity with acute suicidality (HDRS-17: 21). Two days after discontination and switch to 50 mg sertraline she remitted completely from these new symptoms. She then reported—what was denied at the beginning—recurrent states of aversive tension, identity problems and flashback intrusions since the age of 14. This led to the supplementary diagnosis of borderline personality disorder.
We report for the first time worsening of borderline symptoms, especially dissociative symptoms and aversive tension, under the treatment with reboxetine in two patients with borderline personality disorder. We interpret this clinical observation as an increased noradrenergic sensitivity with an hyperresponsiveness of the adrenergic system under stimulation. An heightened and dysregulated adrenergic function and a symptom provocation through increase of noradrenergic neurotransmission is a robust finding in patients with post traumatic stress disorder (PTSD).2 Since borderline personality disorder has been conceptualized as a chronic complex PTSD, our clinical observation indicates that noradrenergic hyperresponsitivity is a neurobiological mechanism for borderline symptoms. This observation is supported by the finding of reduction of aversive tension and dissociation by clonidine, an inhibitor of the central noradrenergic system.3
Download citation file:
Web of Science® Times Cited: 3